Missouri, 2019

Flash Flooding and Hail in Missouri, June 26, 2019

June 26, 2019 · NWS SGF · 10 events in 2 counties and zones

Another MCS that developed over northern Missouri moved southeast into the Ozarks. This system brought rain to the western half of the area during the early morning and scattered storms to locations along and south of Interstate 44 during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another MCS that developed over northern Missouri moved southeast into the Ozarks. This system brought rain to the western half of the area during the early morning and scattered storms to locations along and south of Interstate 44 during the afternoon and early evening. Most locations received between one half inch and one inch of rain, with locations near Cassville receiving over three inches. This led to flash flooding in the town of Cassville. Isolated severe weather was reported with this storms system across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 1:21 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 26, 1:21 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
221 AM CDT Wed Jun 26 2019

.SHORT TERM...(Today and tonight)

An MCS has made it into extreme southeast Kansas and western
Missouri this morning. None of the models had this feature moving
this far southeast, and forecasting it's evolution through the
morning will be the primary forecast challenge this morning.

There are some indications of an MCV in this convective system,
which may help it to continue across southwest Missouri and into
northern Arkansas this morning.

If the system stalls, then excessive rain will be possible in
basins that definitely do not need anymore rain.

There is also a hail and wind risk, as mixed layer capes are still
running at 2500 to 3000 j/kg. So monitoring this ongoing
convective complex will be the priority this morning.

For today, we think the rain will end sometime this morning, and
set the stage for warm and muggy conditions. Look for temperatures
to warm into the upper 80s in most locations.

.LONG TERM...(Thursday through Tuesday)

For the Thursday through Tuesday time frame, medium range models
suggest that a summertime ridge will build strong across the
western and central Plains. The Ozarks will be positioned on the
northeast or east periphery of this feature. This will bring warm
temperatures, although I'm not sure if enough atmospheric
suppression from the ridge will completely eliminate precip
chances. As a matter of fact, scattered precipitation chances are
likely in multiple periods late in the week and early next week.

Temperatures will be consistent in the upper 80s and lower 90s.
While dew points run in the upper 60s and lower 70s, heat index
values will range from the middle 90s to low 100s on an afternoon
basis. Still no indications that we will need a heat advisory at
this time.

The GFS suggests that risk for both nocturnal convection and
afternoon pulsers will increase early next week as high pwats and
low inhibition spread through our airmass. Will need to watch for
heavy downpours and severe pulsers next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue Jun 25 2019

Currently watching a complex of storms over northeast into
central Kansas. Short term models are struggling with its
evolution over the next few hours. But current indications are for
back building storms over central Kansas to become the main
player and to dive more south than southeast. Cannot rule out some
residual activity holding together to make it the KJLN terminal,
but confidence is rather low on this. Otherwise, VFR conditions
expected through the TAF period, with some diurnal cumulus
expected on Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Raberding
Hazardous weather outlook, Jun 26, 1:45 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
245 AM CDT Wed Jun 26 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
245 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A complex of thunderstorms will continue to move across portions
of the Missouri Ozarks this morning. There is a limited risk for
large hail up to quarters and wind gusts up to 60 mph. If any
training of these storms evolves, then there will be a localized
risk for flash flooding.

Heat index values will increase into the mid and upper 90s this
afternoon.

A few isolated to scattered thunderstorms will be possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may warm into the middle to upper 90s at times
this week.

There will be several small chances for thunderstorms throughout
the week and into next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Jun 26, 12:38 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
138 AM CDT Wed Jun 26 2019

KSZ073-097-260745-
Bourbon KS-Crawford KS-
138 AM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 245 AM CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Mound to Fredonia. Movement was
southeast at 30 mph.

Half inch hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Harding...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Porterville...                    Xenia...

LAT...LON 3803 9508 3804 9461 3788 9461 3752 9508
      3774 9509
TIME...MOT...LOC 0638Z 326DEG 25KT 3816 9499 3752 9580

Titus
Special weather statement, Jun 26, 1:30 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
230 AM CDT Wed Jun 26 2019

KSZ073-097-101-MOZ066-077-260830-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-
230 AM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
NORTHWESTERN CHEROKEE...CRAWFORD...NORTHWESTERN BARTON AND VERNON
COUNTIES UNTIL 330 AM CDT...

At 230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to near Cherryvale. Movement was
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Fort Scott...
Frontenac...                      Girard...
Arma...                           Liberal...
Cherokee...                       Weir...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Mindenmines...
Franklin...                       Arcadia...
Walker...                         Schell City...

This includes Interstate 49 between mile markers 79 and 107.

LAT...LON 3753 9509 3789 9462 3804 9463 3806 9461
      3806 9435 3805 9424 3803 9423 3805 9421
      3804 9419 3806 9415 3804 9411 3804 9407
      3788 9406 3706 9507
TIME...MOT...LOC 0730Z 299DEG 24KT 3800 9462 3728 9549

Titus
Special weather statement, Jun 26, 2:13 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
313 AM CDT Wed Jun 26 2019

KSZ097-101-MOZ066-067-077-078-088-089-093-260915-
Cherokee KS-Crawford KS-Vernon MO-Cedar MO-Barton MO-Jasper MO-
Dade MO-Newton MO-St. Clair MO-
313 AM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEASTERN
CRAWFORD...BARTON...NORTHWESTERN NEWTON...WESTERN CEDAR...VERNON...
SOUTHWESTERN ST. CLAIR...JASPER AND NORTHWESTERN DADE COUNTIES UNTIL
415 AM CDT...

At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Walker to 7 miles
northeast of Chetopa. Movement was southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Webb City...
Prairie State Park...             Nevada...
Carl Junction...                  Lamar...
Baxter Springs...                 El Dorado Springs...
Frontenac...                      Columbus...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Duenweg...                        Jasper...
Diamond...                        Golden City...

This includes the following highways...
 Interstate 44 between mile markers 0 and 21.
 Interstate 49 between mile markers 28 and 97.

LAT...LON 3710 9507 3805 9425 3802 9424 3806 9415
      3803 9406 3806 9405 3805 9380 3800 9367
      3700 9430 3685 9462 3700 9462 3700 9507
TIME...MOT...LOC 0812Z 292DEG 32KT 3797 9431 3710 9497

Titus

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 26, 2:48 AM CST
Where
Jasper County, 1.88 mi E of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -94.566

A large tree was reported down and partially blocking the road at Highway P and Black Cat Road.

Thunderstorm Wind, Jasper

When
June 26, 2:52 AM CST
Where
Jasper County, 0.68 mi SE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.163, -94.311

A large tree was reported down and partially blocking the road at Main and Wiggins in front of Mark Twain School.

Hail, Barry

When
June 26, 2:47 PM CST
Where
Barry County, 2.35 mi SSW of East Purdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -93.890

Hail up to quarters in size was reported by a trained spotter.

Hail, Barry

When
June 26, 3:32 PM CST
Where
Barry County, 0.69 mi N of Cassville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.690, -93.870

Hail up to quarter size was reported.

Hail, Barry

When
June 26, 3:34 PM CST
Where
Barry County, 2.66 mi NW of Cassville
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -93.900

Quarter size hail was reported.

Flash Flood, Barry

When
June 26, 3:59 PM CST to 9:30 PM CST
Where
Barry County, 2.66 mi NW of Cassville to 2.6 mi NW of Cassville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.710, -93.900

Highway 37 at Business 37 was flooded and impassible. One vehicle was reported as stranded.

Flash Flood, Barry

When
June 26, 4:15 PM CST to 9:30 PM CST
Where
Barry County, 2.45 mi W of Butterfield to 1.75 mi W of Butterfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.745, -93.944

Flooding caused several vehicles to be stranded on Highway W west of Highway 37.

Flash Flood, Barry

When
June 26, 4:16 PM CST to 9:30 PM CST
Where
Barry County, 1.77 mi NE of Butterfield to 1.56 mi NE of Butterfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.770, -93.880

Heavy rainfall caused flooding on Farm Roads 2115 and 1100 making them impassable to traffic.

Flash Flood, Barry

When
June 26, 4:21 PM CST to 9:30 PM CST
Where
Barry County, Cassville to 0.46 mi NNW of Cassville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.680, -93.870

Multiple roads in Cassville were closed due to high water.

Flash Flood, Barry

When
June 26, 5:42 PM CST to 9:30 PM CST
Where
Barry County, 0.32 mi ESE of Cassville to 0.32 mi E of Cassville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.679, -93.864

Several water rescues occurred due to flash flooding around Flat Creek in the area near Mill Street and 10th Street. No injuries occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835050, 835051, 835046, 835047, 835048, 835056, 835057, 835058, 835059, 835060.